Tennessee, 2011

Hail in Tennessee, March 29, 2011

March 29, 2011 · NWS MEG · 3 events in 2 counties and zones

An upper level disturbance moved through the Mid-South during the evening hours March 29th, 2011 as a warm front lifted north into North Mississippi. Showers and thunderstorms developed over the area as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through the Mid-South during the evening hours March 29th, 2011 as a warm front lifted north into North Mississippi. Showers and thunderstorms developed over the area as a result. Some storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 29, 2:23 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 29, 2:23 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
323 PM CDT TUE MAR 29 2011

.DISCUSSION...
ELEVATED CONVECTION IS ONGOING ACROSS NORTHEAST ARKANSAS...SOUTH
MISSOURI...AND PORTIONS OF WEST TENNESSEE. STILL NO REPORTS OF
SMALL HAIL ACROSS ANY OF OUR FORECAST AREA NOR UPSTREAM ACROSS
NORTH ARKANSAS. 5-7 HUNDRED MB LAPSE RATES ARE BETWEEN 7 AND 8
DEGREES C/KM. LAPSE RATES SHOULD BE AT THEIR STEEPEST NORTH OF
INTERSTATE 40 RIGHT NOW...BUT ONLY WEAKEN SLIGHTLY...BY AT MOST A
DEGREE THROUGH MIDNIGHT. FARTHER SOUTH...7.25 TO 7.75 DEGREE LAPSE
RATES WILL REMAIN IN PLACE A BIT LONGER. EVEN THOUGH LAPSE RATES
ARE EXPECTED TO WEAKEN ACROSS NORTHERN AREAS...PROXIMITY TO AN
APPROACHING SHORTWAVE TROUGH AND VORT MAX SHOULD KEEP THE THREAT
OF AT LEAST SMALL HAIL IN THE AREA WELL INTO THE OVERNIGHT HOURS.
THIS SYSTEM IS SIMILAR TO THE PREVIOUS SYSTEM WHICH BROUGHT
WIDESPREAD HAIL TO THE MIDSOUTH. THE TWO MAIN DIFFERENCES SHOULD
OFFSET EACH OTHER. THE WARM FRONT IS FARTHER SOUTH BUT THE UPPER
LEVEL DYNAMICS ARE STRONGER. IF A SURFACE LOW DEVELOPS ALONG AN
INVERTED TROUGH IN EAST CENTRAL MISSISSIPPI AS THE GFS
SUGGESTS...WIND COULD BECOME A BIGGER THREAT IN NORTHERN
MISSISSIPPI AROUND MIDNIGHT.

EVERYTHING STILL LOOKS ON TRACK FOR ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. MOISTURE LOOKS LIMITED
DURING THIS TIME FRAME HOWEVER IN HIGHLY AMPLIFIED NORTH WESTERLY
FLOW...DYNAMICS SHOULD BE SUFFICIENT TO RESULT IN AT LEAST A FEW
STRONG THUNDERSTORMS.

THE WEEKEND LOOKS MUCH NICER AS A RIDGE ALONG THE PACIFIC COAST
SHIFTS INTO THE PLAINS SHUNTING THE MEAN STORM TRACK TO THE EAST
OF OUR AREA. THE RIDGE WILL CONTINUE TO SHIFT EAST SATURDAY
DOMINATING THE WEATHER ACROSS THE MIDSOUTH FOR MOST OF THE
WEEKEND. HIGHS WILL CLIMB INTO THE 70S EACH DAY...WITH 1000-500 MB
THICKNESSES SUPPORTIVE OF LOW TO MIDDLE 80S IN SOUTHWESTERN
PORTIONS OF THE FORECAST AREA SUNDAY AFTERNOON. INCREASING CLOUD
COVER MAY PREVENT US FROM BECOMING THAT WARM.

EARLY NEXT WEEK...A MORE PROTOTYPICAL SPRING WEATHER SYSTEM LOOKS
TO BE IN THE WORKS. UNLIKE THE PAST 2-3 EVENTS THIS SYSTEM LOOKS
LIKE IT MAY HAVE BOTH DYNAMIC AND THERMAL ENERGY WORKING IN ITS
FAVOR. IN ADDITION MULTIPLE DAYS OF SOUTHERLY FLOW AHEAD OF THE
FRONT SHOULD ENSURE ADEQUATE MOISTURE IN IN PLACE.

30/SIRMON

&&

.AVIATION...

18Z TAF SET

A DEVELOPING LOW PRESSURE SYSTEM ALONG THE GULF COAST WILL SPREAD
WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS ACROSS THE AREA.
TSRAS WILL MAINLY OCCUR ACROSS SOUTHERN PORTIONS OF THE CWA WHERE
THE BEST ELEVATED INSTABILITY OCCURS. DID NOT MAKE MUCH CHANGES TO
THE PREVIOUS TAF SET AS THE TAFS HAD A GOOD HANDLE ON FORECAST.
DID REMOVE MENTION OF VCTS AT KJBR BUT LEFT MENTION OF CB WORDING
SINCE ONGOING SHRA WILL LIKELY LIMIT TSRA DEVELOPMENT THIS
AFTERNOON INTO EARLY EVENING HOURS OVER NE AR. BEST TIMING FOR
HEAVIEST SHRA/TSRAS TO OCCUR AT OTHER TAF LOCATIONS WILL BE
BETWEEN 3-7Z AT MEM...FOR MKL BETWEEN 4-8Z AND FOR KTUP BETWEEN
5-10Z. LOW CIGS WILL BEGIN TO LIFT BETWEEN 12-18Z FROM WEST TO
EAST. KJBR SHOULD BE VFR BY 16Z WITH OTHER TAF SITES SHORTLY
THEREAFTER. WINDS WILL TURN AROUND TO THE NNE BEHIND LOW PRESSURE
SYSTEM. SPEEDS WILL ALSO INCREASE TO 12 KTS BY 9-12Z.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  45  59  41  60 /  90  10  20  30
MKL  43  57  37  58 /  90  10  20  20
JBR  41  57  38  58 /  80  10  20  40
TUP  50  63  42  63 / 100  40  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 29, 2:14 AM CST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT TUE MAR 29 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
314 AM CDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH
TONIGHT ACROSS AREAS MAINLY ALONG AND SOUTH OF I-40. LARGE HAIL
IS THE MAIN THREAT...WITH A SECONDARY THREAT OF DAMAGING WINDS
CONFINED TO NORTHERN MISSISSIPPI.

A FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT
NORTH OF I-40. SMALL HAIL WILL BE THE MAIN THREAT.

RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK DISTURBANCE WILL BRING THE THREAT OF A FEW STRONG STORMS
TO THE MIDSOUTH LATE THURSDAY AFTERNOON...THROUGH THURSDAY NIGHT.

A POTENT COLD FRONT WILL BRING A THREAT FOR STRONG TO SEVERE
THUNDERSTORMS SUNDAY NIGHT AND INTO MONDAY. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS.

RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS AREAS SOUTH OF I-40 LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT.

JAB

In the hours before

Special weather statement, Mar 29, 2:43 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT TUE MAR 29 2011

ARZ017-026-027-292115-
CRAIGHEAD AR-POINSETT AR-LAWRENCE AR-
343 PM CDT TUE MAR 29 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  SOUTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
35 MILES WEST OF CASH AT 343 PM CDT...MOVING EAST AT 55 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN CRAIGHEAD...LAWRENCE AND POINSETT COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3573 9104 3589 9104 3593 9090 3571 9081
      3566 9104 3566 9105 3573 9105
TIME...MOT...LOC 2043Z 251DEG 48KT 3566 9148
Special weather statement, Mar 29, 2:44 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT TUE MAR 29 2011

ARZ018-026-028-MOZ113-292115-
CRAIGHEAD AR-MISSISSIPPI AR-GREENE AR-DUNKLIN MO-
344 PM CDT TUE MAR 29 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 5
MILES WEST OF JONESBORO AT 345 PM CDT...MOVING EAST AT 55 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN CRAIGHEAD...DUNKLIN...GREENE AND MISSISSIPPI COUNTIES...
INCLUDING LOCATIONS NEAR BONO...BROOKLAND...JONESBORO...LAKE CITY...
LEACHVILLE...MANILA AND MONETTE...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES BIG LAKE.

&&

LAT...LON 3612 9015 3590 9006 3573 9077 3590 9085
TIME...MOT...LOC 2045Z 251DEG 48KT 3585 9070
Special weather statement, Mar 29, 3:15 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT TUE MAR 29 2011

ARZ018-026-028-MOZ113-115-TNZ019-292145-
CRAIGHEAD AR-MISSISSIPPI AR-GREENE AR-DUNKLIN MO-PEMISCOT MO-DYER TN-
415 PM CDT TUE MAR 29 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
  NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EXTREME SOUTHWESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  SOUTHWESTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING HAIL UP TO NICKEL SIZE WAS LOCATED
OVER LEACHVILLE AT 414 PM CDT...MOVING EAST AT 50 MPH.

PEOPLE IN CRAIGHEAD...DUNKLIN...DYER...GREENE...MISSISSIPPI AND
PEMISCOT COUNTIES...INCLUDING LOCATIONS NEAR BLYTHEVILLE...GOSNELL...
LEACHVILLE...MANILA...MONETTE...SENATH AND STEELE...SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES BIG
LAKE.

&&

LAT...LON 3592 8965 3591 8971 3592 8974 3590 8976
      3577 9035 3605 9045 3625 8977
TIME...MOT...LOC 2114Z 256DEG 46KT 3592 9025

RRH

The radar

The Memphis radar (KNQA), 111 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Gibson

When
March 29, 4:35 PM CST to 4:40 PM CST
Where
Gibson County, Trenton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.980, -88.930

Hail, Carroll

When
March 29, 4:53 PM CST to 4:58 PM CST
Where
Carroll County, 0.77 mi SSE of Trezevant
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.010, -88.624

Penny size hail covered the ground in Trezevant.

Hail, Carroll

When
March 29, 5:07 PM CST to 5:12 PM CST
Where
Carroll County, Huntingdon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.000, -88.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291278, 291280, 291282.